BBC NEWS Americas Africa Europe Middle East South Asia Asia Pacific
BBCi NEWS   SPORT   WEATHER   WORLD SERVICE   A-Z INDEX     

BBC News World Edition
 You are in: Health: Medical notes  
News Front Page
Africa
Americas
Asia-Pacific
Europe
Middle East
South Asia
UK
Business
Entertainment
Science/Nature
Technology
Health
Medical notes
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
SERVICES
-------------
EDITIONS
Wednesday, 9 May, 2001, 09:55 GMT 10:55 UK
Ecstasy: The health dangers
Ecstasy
Ecstasy can kill
A 19-year-old student has died after taking what has been described as "exceptionally potent" ecstasy pills. BBC News Online examines a drug whose use has become widespread among clubbers in recent years.


The case of Lorna Spinks, a sociology undergraduate at Anglia Polytechnic University, who collapsed and died after taking ecstasy pills graphically illustrates the dangers of taking the drug.

It is clear that the drug has the potential to kill.

Most deaths have been caused by dehydration. Ecstasy affects body temperature, and when combined with dancing for long periods in a hot place there is a risk of dangerous over-heating.

However, the medical profession is still unclear as to the exact danger that the drug poses to health.

Part of the problem is that many tablets sold as ecstasy are not what purchasers think they are.

The amount of ecstasy in a tablet can vary greatly.

Tablets have been analysed and some contained no ecstasy but other drugs such as amphetamine or ketamine.

Others have been found to contain some ecstasy but mixed with other drugs or a range of adulterants. Some tablets have even been found to be fish tank cleaners or dog worming tablets.

Stimulant

Ecstasy is a stimulant and increases brain activity.

It is often taken by clubbers, who say that it induces a sense of euphoria, followed by a feeling of calm.

They claim it makes them feel more sociable and increases their awareness of their surroundings.

However, large doses of the drug can cause anxiety, panic and confusion.

Evidence is also mounting that regular use of the drug may cause long-term brain changes which may be linked to an increased risk of mental health problems, including chronic depression.

Studies have already suggested that the drug is toxic to the neurones in the brain, and that it may kill cells which produce a vital mood chemical called seratonin.

An autopsy of a 26-year-old long-term heavy user of Ecstasy revealed that he had up to 80% less serotonin in his brain than normal.

Research from University College London has also shown that that former ecstasy users may suffer memory impairment - even a year or more after giving up the drug.

Serotonin carries messages between nerves and is thought to play a role in regulating sleep patterns in humans as well as their mood, memory, perception of pain, appetite and libido.

Liver damage

Research on long-time users suggests it may cause liver and kidney problems in later life.

People with problems such as epilepsy, high blood pressure and depression are thought to be more likely to suffer side effects from ecstasy use.

Ecstasy is not thought to lead to addiction and there are no specific withdrawal symptoms.

However, immediate side effects can include nausea, a dry mouth, raised blood pressure and depression.

See also:

18 Dec 00 | Health
Internet links:


The BBC is not responsible for the content of external internet sites


 E-mail this story to a friend

Links to more E-F stories

© BBC ^^ Back to top

News Front Page | Africa | Americas | Asia-Pacific | Europe | Middle East |
South Asia | UK | Business | Entertainment | Science/Nature |
Technology | Health | Talking Point | Country Profiles | In Depth |
Programmes